Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 54, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 23, 2004, 7:23 PM CDT for Iowa County, Sauk County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 7:23 PM CDT (00:23 UTC)
- Expired
- Jun 23, 2004, 8:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Iowa County, WI, Sauk County, WI
The radar
The La Crosse radar (KARX), 94 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1607 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
517 WUUS53 KMKX 240023 SVRMKX WIC049-111-240115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 723 PM CDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAUK COUNTY IN SOUTH CENTRAL WISCONSIN NORTHERN IOWA COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 815 PM CDT * AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 19 MILES WEST OF PLAIN...OR ABOUT OVER RICHLAND CENTER...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLAIN BY 745 PM CDT. LELAND BY 750 PM CDT. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4343 9054 4326 9058 4315 8984 4337 8971 $$ REM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:46 AM CDT, 16 hours 37 minutes earlier.
Area forecast discussion, Jun 23, 2:46 AM CDT, 16 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 246 AM CDT WED JUN 23 2004 .DISCUSSION...FORECAST FOCUS IS ON PRECIPITATION CHANCES AND TIMING INTO WEEKEND. IN THE SHORT TERM...SURFACE BOUNDARY EXPECTED TO SAG THROUGH SOUTHERN WISCONSIN TODAY...WHILE COLD UPPER LOW ROTATES ACROSS THE REGION. ETA AND GFS ARE BOTH SIMILAR IN PREDICTING STRONG DYNAMICS ACROSS THE SOUTH WHICH COULD RESULT IN SCATTERED SEVERE THUNDERSTORMS. CAPES AROUND 1700...LI/S AROUND -5...STRONG Q VECTOR CONVERGENCE...700 OMEGA...WBZERO AROUND 8K FT. ALSO...INVERTED V SOUNDING AND TT/S NEAR 58. WET MICROBURST AND HAIL MOST LIKELY... ALTHOUGH HELICITY ON ETA AROUND 140. CONDITIONS PERSIST INTO EVENING HOURS WITH GRADUAL STABILIZING BY MID/LATE EVENING. ALTHOUGH SURFACE BOUNDARY AND SURFACE BASED DYNAMICS SHIFT TO NORTHERN ILLINOIS THURSDAY. OVERRUNNING OF H850 BARO ZONE EXPECTED TO FOCUS PRECIPITATION ACROSS CWA THURSDAY. H500 REMAINS VERY COLD AND SHORT WAVE FORECAST TO SWING THROUGH REGION. LOTS OF H850 MOISTURE CONVERGENCE AND H700 OMEGA. WBZERO AROUND 7K FEET. STRONG Q VECTOR CONVERGENCE AND H850 FRONTOGENESIS FOCUSED ACROSS CWA. FRIDAY THROUGH SUNDAY...GENERALLY QUIET WEATHER EXPECTED WITH WEAK SURFACE RIDGE...ALTHOUGH MODELS HINT AT REINFORCING COOL BOUNDARY WHICH MAY FOCUS SHOWERS. IN ADDITION...COLD UNSTABLE UPPER LOW CONTINUES TO ROTATE ACROSS SOUTHERN CANADA AND GREAT LAKES REGION. DAYTIME HEATING ON UNSTABLE ATMOSPHERE MAY OVERCOME DRY MID LAYERS TO PRODUCE SHOWERS...ESPECIALLY IF COOL BOUNDARY DEVELOPS. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Jun 23, 5:00 AM CDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT WED JUN 23 2004 WIZ046-047-051-052-056>060-062>072-241000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 500 AM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EARLY TONIGHT. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT. ZAJDEL
In the hours before
Local storm report, Jun 23, 5:24 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
524 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL CUDAHY 42.95N 87.86W
06/23/2004 0.50 INCH MILWAUKEE WI TRAINED SPOTTER
&&
BORGHOFFSpecial weather statement, Jun 23, 5:54 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 554 PM CDT WED JUN 23 2004 WIZ046-047-051-052-056>060-062>072-232352- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 554 PM CDT WED JUN 23 2004 MORE STRONG THUNDESTORMS WILL MOVE INTO THE KENOSHA COUNTY AREA FROM NORTHEAST ILLINOIS THROUGH 700 PM. YHE STORMS WILL PRODUCE BRIEF HEAVY RAINS AND SOME HAIL. THE STORMS WERE MOVING NORTHEAST AT 40 MPH. SOME URBAN FLOODING IS POSSIBLE IN LOW AREAS AND UNDERPASSES. OTHER THUNDERSTORMS WILL BE DEVELOPING OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN LATER THIS EVENING. HENTZ
Special weather statement, Jun 23, 6:15 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 615 PM CDT WED JUN 23 2004 WIZ046-047-051-052-056>060-062>072-232352- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 615 PM CDT WED JUN 23 2004 THE STRONG THUNDERSTORMS OVER KENOSHA COUNTY HAVE PUSHED OUT OVER LAKE MICHIGAN. OTHER THUNDERSTORMS WILL BE MOVING INTO SOUTH CENTRAL WISCONSIN FROM THE NORTHWEST BY 730 PM AND INTO SOUTHEAST WISCONSIN LATER THIS EVENING. THESE STORMS WILL LIKELY PRODUCE HAIL AND SOME DAMAGING WINDS. HENTZ
Local storm report, Jun 23, 6:35 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
635 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL FRANKLIN 42.90N 87.99W
06/23/2004 0.50 INCH MILWAUKEE WI PUBLIC
NEAR THE INTERSECTION OF HWY 100 AND FOREST HOME AVE.
0435 PM HAIL MILWAUKEE 43.06N 87.97W
06/23/2004 0.75 INCH MILWAUKEE WI TRAINED SPOTTER
1/2 MILE WEST OF GENERAL MITCHELL INTERNATIONAL AIRPORT
0513 PM HAIL RACINE 42.73N 87.81W
06/23/2004 0.50 INCH RACINE WI TRAINED SPOTTER
1/3 MILE EAST OF HWY 32 AND THREE MILE ROAD
0513 PM HAIL RACINE 42.73N 87.81W
06/23/2004 0.50 INCH RACINE WI PUBLIC
&&
BORGHOFFLocal storm report, Jun 23, 6:54 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
654 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL RACINE 42.73N 87.81W
06/23/2004 0.88 INCH RACINE WI LAW ENFORCEMENT
REPORTED AT THE RACINE PD
&&
BORGHOFFSpecial weather statement, Jun 23, 6:55 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 655 PM CDT WED JUN 23 2004 WIZ046-047-051-052-056>060-062>072-240049- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 655 PM CDT WED JUN 23 2004 STRONG TO SEVERE THUNDERSTORMS WILL BE MOVING INTO SOUTH CENTRAL WISCONSIN FROM THE NORTHWEST BY 730 PM TO 800 PM...ESPECIALLY IN THE SAUK...IOWA AND MARQUETTE COUNTY AREA...EVENTUALLY REACHING SOUTHEAST WISCONSIN LATER THIS EVENING. PEOPLE IN SOUTH CENTRAL WISCONSIN SHOULD STAY TUNED FOR POSSIBLE WARNINGS. THESE STORMS WILL LIKELY PRODUCE HAIL AND SOME DAMAGING WINDS. HENTZ
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:28 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 47 min |
| Jun 23, 7:45 PM CDT | Tornado Warning | MKX | Iowa, Sauk | 30 min |
| Jun 23, 7:49 PM CDT | Tornado Warning | MKX | Marquette | 56 min |
| Jun 23, 8:05 PM CDT | Tornado Warning | MKX | Dane | 55 min |
| Jun 23, 8:12 PM CDT | Tornado Warning | MKX | Green Lake | 33 min |
| Jun 23, 8:17 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Sauk | 58 min |
| Jun 23, 8:31 PM CDT | Tornado Warning | MKX | Dodge, Fond du Lac | 59 min |
| Jun 23, 8:34 PM CDT | Special Marine Warning | MKX | 116 min | |
| Jun 23, 8:34 PM CDT | Special Marine Warning | MKX | 116 min | |
| Jun 23, 8:34 PM CDT | Special Marine Warning | MKX | 116 min | |
| Jun 23, 8:57 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 33 min |
| Jun 23, 9:09 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Sheboygan, Washington | 36 min |
| Jun 23, 9:18 PM CDT | Tornado Warning | MKX | Washington | 27 min |
| Jun 23, 9:21 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock, Walworth, Waukesha | 39 min |
| Jun 23, 9:27 PM CDT | Tornado Warning | MKX | Jefferson, Walworth | 33 min |
| Jun 23, 9:35 PM CDT | Tornado Warning | MKX | Ozaukee, Sheboygan | 25 min |
| Jun 23, 9:37 PM CDT | Tornado Warning | MKX | Waukesha | 38 min |
| Jun 23, 9:42 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Racine | 48 min |
| Jun 23, 10:01 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha | 29 min |
| Jun 23, 10:25 PM CDT | Special Marine Warning | MKX | 65 min | |
| Jun 23, 10:25 PM CDT | Special Marine Warning | MKX | 65 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.